Illinois, 2008

Winter Storm and Heavy Snow in Illinois, March 3 to 4, 2008

March 3 to 4, 2008 · NWS LSX · 12 events in 12 counties and zones

An early March winter storm brought heavy snow, sleet and freezing rain to parts of southwest Illinois. Some light snow fell overnight on the 3rd, but then a band of heavy snow developed during the early afternoon hours on the 4th from the St.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An early March winter storm brought heavy snow, sleet and freezing rain to parts of southwest Illinois. Some light snow fell overnight on the 3rd, but then a band of heavy snow developed during the early afternoon hours on the 4th from the St. Louis Metropolitan area north into Jersey and Macoupin counties. Six to 12 inches of snow fell with the snow falling at the rate of 2 to 3 inches per hour during the early afternoon. Further to the southeast, up to a quarter inch of ice and/or 1 inch of sleet accumulated. There were scattered reports of trees down and power outages. The town of Salem in Marion county reported numerous trees down and power outages. Two people died in a traffic accident in Madison county near Collinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 3, 5:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 3, 5:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CST MON MAR 3 2008

.DISCUSSION...
...MAJOR WINTER STORM TO IMPACT THE AREA...

ALL THE INGREDIENTS ARE STILL ON TRACK FOR A SIGNIFICANT WINTER
STORM ACROSS THE REGION DURING THE NEXT 24 HOURS. THIS WILL LIKELY
BE THE GREATEST SNOWFALL PRODUCER SO FAR THIS WINTER. THE COLD AIR
CONTINUES TO BUILD SOUTH AND SOUTHEAST AND GETTING A GOOD HANDLE
ON ITS DEPTH HAS BEEN ONE OF THE MOST CHALLENGING ASPECTS OF THE
FORECAST FOR THIS EVENING. WEVE ALREADY SEEN SLEET AND SNOW IN
PORTIONS OF THE ST LOUIS METRO AND AS FAR SOUTH AS ROLLA AND FORT
LEONARD WOOD...WITH FREEZING RAIN TO THE SOUTHEAST OF THIS. THE
PUSH OF COLDER AIR THROUGH SOUTH CENTRAL MO IS A BIT GREATER THAN
THAT TO THE EAST ACROSS IL. STILL THE DEEPENING COLD AIR WILL
CONTINUE TO BUILD SEWD ACROSS MO AND SOUTHWEST IL TONIGHT BUT IT
WILL BE A BIT RETARDED IN SOUTH CENTRAL IL AS THE STORM SYSTEM
BEGINS TO DEEPEN AND THE CYCLONIC WARM CONVEYOR BELT/TROWAL
BECOMES WELL ESTABLISHED.

THE BASIC SCENARIO REMAINS UNCHANGED. EXTENSIVE PCPN CONTINUES
ATTM ACROSS SOUTHERN MO AND SRN IL DUE TO ISENTROPIC UPGLIDE AND
FRONTOGENETIC FORCING. THERE IS CURRENTLY A BREAK IN THE PCPN
ACROSS OK WITH THE MID/UPPER LOW IN WEST TX. IM EXPECTING THE
PCPN WILL FILL IN BETWEEN THESE AREAS TONIGHT AS THE MID/LEVEL LOW
STRENGTHENS AND MOVES NORTHEAST WITH LARGE SCALE ASCENT AHEAD OF
IT AND AS THE TROWAL BECOMES ESTABLISHED. GIVEN THE AFOREMENTIONED
THERMAL STRUCTURE STILL ANTICIPATING A WINTRY MIX ACROSS SRN MO
AND SW IL TONIGHT WITH SIGNIFICANT ICE ACCUMULATIONS GREATER THAN
1/4-1/2 INCH ROUGHLY ALONG AND SOUTH OF A CENTERVILLE TO
FARMINGTON TO SALEM LINE WITH SOME ICING AND SLEET ACCUM IN A 25
NM ZONE TO THE NORTH OF THIS LINE. THE IMPACTS OF THIS WILL BE
HIGH IN THOSE LOCATIONS...WITH ICE ACCUMULATIONS ON TREES AND
POWER LINES AND OTHER EXPOSED SURFACES.

THE THRUST OF THE SNOW PORTION OF THIS STORM IS STILL ON TRACK FOR
LATE TONIGHT INTO TUESDAY. THE 12Z CMC RGEM REMAINS VERY CONSISTENT
WITH ITS TRACK/QPF COMPARED TO THE 00Z RUN WITH THE HIGHEST QPF
RIGHT THRU STL. THE 12Z NAM...12Z GFS...AND 15Z SREF HAVE SHIFTED
SOME TO THE NORTHWEST. THE 12Z NAM HAD THE GREATEST NW SHIFT AND
THIS APPEARS TO BE DUE TO A MORE NRN TRACK OF THE MID/UPR LOW.
THE MORNING UA DATA STILL SHOWED THE ULJ ON THE BACKSIDE INDICATIVE
OF MORE DIGGING AND INDEED THE WATER VAPOR IMAGERY TODAY HAS SHOWN
THIS TREND TODAY. THIS WOULD SUGGEST THAT THE VERY AGRESSIVE NWWD SHIFT
IN THE 12Z NAM IS IN ERROR AND A NEW LOOK AT THE 18Z NAM SHOWS NOW
A MORE EWD TREND. GOREE AND YOUNKIN TECHNIQUES TRACKING THE LOW
AND MID LEVEL FEATURES SUGGEST A BIT MORE NWWD TRACK FROM THE
PREVIOUS FCST AND THOSE YDA AND THESE WILL BE WEIGHED MORE HEAVILY
THAN INDIVIDUAL MODEL QPFS. THE END RESULT IS A NWWD NUDGE IN THE
EXPECTED AXIS OF HEAVIEST SNOWFALL...ALONG A LINE FROM AROUND
ROLLA THROUGH UNION TO WENTZVILLE TO CARLINVILLE. THE FORECAST
MASS...MOISTURE AND THERMO FIELDS REMAIN VERY IMPRESSIVE. THE
SYSTEM STRENGTHENS OVERNIGHT AND THE TROWAL IS STOUT ON TUESDAY
MORNING. STRONG SYNOPTIC SCALE FORCING ALONG WITH MESOSCALE FORCING
VIA FRONTOGENESIS ALONG THE NORTHERN FRINGE OF THE TROWAL ARE
STILL SUPPORTIVE OF A MAJOR DEFORMATION ZONE SNOW BAND. THIS
SHOULD PUSH INTO SW MO OVERNIGHT AND INTO THE WRN PORTION OF
FORECAST AREA BY DAYBREAK WITH SNOW SPREADING QUICKLY NEWD THRU
THE MORNING...ENDING IN THE AFTERNOON OVER IL. PARAMETERS FOR
THUNDERSNOW ARE ALL THERE WITH RELATIVELY STEEP MID LEVEL LAPSE
RATES AND POS CAPE WITHIN THE TROWAL AIR STREAM OF OVER 100 J/KG.
I WOULD EXPECT MULTIPLE BANDING WITHIN THE DEF ZONE WITH SNOWFALL
RATES 2-3 INCHES/HR...HIGHER IN THUNDERSNOW. GUSTY NORTHERLY SFC
WINDS WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING. ACCUMULATION
WISE IM STILL THINKING A SOLID 8 INCHES ALONG THE AFOREMENTIONED
AXIS WITH LOCAL AMOUNTS OF 10-12 INCHES. IM GLAD I HAVE 4 WHEEL
DRIVE...ILL NEED IT TOMORROW.

GLASS
&&

.EXTENDED...
MEDIUM RANGE MODELS ARE COMING IN WITH A COLDER SOLUTION FOR
LATE-WEEK AND THE WEEKEND.  PERSISTENT LONGWAVE TROF OVER THE
EASTERN 1/2 OF THE CONUS DIGS SEVERAL REINFORCING SHORTWAVES INTO
THE MID-MISSISSIPPI VALLEY FOR FRIDAY AND SATURDAY BEFORE LIFTING
OUT TO THE NORTHEAST ON SUNDAY.  THE GFS, ECMWF, HPC GUIDANCE, AND
GFS ENSEMBLE ARE ALL PRETTY CONSISTENT IN THIS PATTERN.  THIS WOULD
TRANSLATE INTO HIGHS IN THE LOW TO MID 30S FOR FRIDAY AND
SATURDAY...WITH LOWS IN THE MID TEENS TO AROUND 20.  PROBLEM IS THAT
THIS IS CONSIDERABLY COLDER THAN PREVIOUS FORECASTS.  HAVE TRENDED A
FEW DEGREES COOLER ON FRIDAY AND SATURDAY...BUT AM RELUCTANT TO GO
TOO COLD AT THIS TIME AS MEDIUM RANGE MODELS HAVE HAD A TENDENCY TO
FLIP-FLOP RECENTLY.  WILL CONTINUE TO WATCH THE TRENDS AS WE GET
CLOSER TO THE WEEKEND AND ADJUST DOWNWARD AS NECESSARY IF THIS
COOLER PATTERN HOLDS.  UPPER PATTERN BECOMES MORE ZONAL BY SUNDAY
WHICH PUSHES THE COLD SURFACE RIDGE INTO THE SOUTHEASTERN CONUS.
THIS BRINGS THE FLOW BACK AROUND TO THE SOUTH ALLOWING WARMER AIR TO
FILTER BACK INTO THE AREA.

CARNEY
&&

.AVIATION...
FOR THE 00Z TAFS...COLD AIR CONTINUES TO BUILD ACROSS THE
REGION...SO NOW HAVE SNOW/SLEET MIX AT KSUS/KSTL FROM TIME TO TIME
THIS EVENING. THEN DEFORMATION ZONE SETTING UP ALONG OR JUST NORTH OF
INTERSTATE 44 CORRIDOR AFTER 09Z TONIGHT...AND LASTING THROUGH THE
END OF THE VALID TAF PERIOD. KUIN AND KCOU WILL BE ON THE NORTHERN
EDGE OF THIS SYSTEM AND SEE LITTLE OR NO SNOW ACCUMULATIONS. AS FOR
KSUS/KSTL...WILL SEE LIFR CONDITIONS BETWEEN 12Z AND 18Z WHEN
HEAVIEST SNOWS HIT THIS AREA.

CVKING
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR CRAWFORD-
     FRANKLIN-GASCONADE-IRON-JEFFERSON-LINCOLN-MADISON-OSAGE-
     REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE-WARREN-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-MONITEAU-MONTGOMERY-PIKE.

IL...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR BOND IL-CALHOUN
     IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR PIKE IL.
&&

WFO LSX
Hazardous weather outlook, Mar 3, 4:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CST MON MAR 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
430 PM CST MON MAR 3 2008

...MAJOR WINTER STORM WILL IMPACT A LARGE PORTION OF THE AREA
TONIGHT THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

WINTRY PRECIPITATION WILL CONTINUE ACROSS MUCH OF THE SOUTHERN
HALF OF MISSOURI AND ILLINOIS TONIGHT. SIGNIFICANT ACCUMULATIONS
OF ICE FROM FREEZING RAIN ARE EXPECTED ACROSS PORTIONS OF THE
EASTERN OZARKS INTO SOUTH CENTRAL ILLINOIS. SLEET AND SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED SOUTH OF INTERSTATE 7O
AND CLOSE TO THE INTERSTATE 44 CORRIDOR. A WINTER STORM WARNING
AND WINTER WEATHER ADVISORY ARE IN EFFECT TONIGHT THROUGH TUESDAY
OVER MUCH OF THE AREA. FOR FURTHER INFORMATION...PLEASE REFER TO
THE WARNING/ADVISORY PRODUCT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FINAL THRUST OF THE STORM WILL IMPACT THE AREA ON TUESDAY
WHEN A BAND OF SNOW...HEAVY AT TIMES...IS EXPECTED ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS. AS MUCH AS 6 TO 10 INCHES OF SNOW
ARE EXPECTED IN THIS AREA BY TUESDAY EVENING WHEN THE SNOW WILL
TAPER OFF TO FLURRIES. GUSTY NORTH WINDS OF 25 TO 30 MPH WILL ALSO
PRODUCE CONSIDERABLE BLOWING AND DRIFTING OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF WINTER PRECIPITATION TYPE
AND AMOUNTS TONIGHT AND TUESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Mar 3, 5:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FREEZING RAIN    11 NW POTOSI            38.05N 90.93W
03/03/2008  E0.05 INCH       WASHINGTON         MO   TRAINED SPOTTER

            FREEZING RAIN CURRENTLY FALLING.

&&

TES
Local storm report, Mar 3, 5:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FREEZING RAIN    RAMSEY                  39.14N 89.11W
03/03/2008  E0.05 INCH       FAYETTE            IL   TRAINED SPOTTER

            FREEZING RAIN CURRENTLY FALLING.

&&

TES
Local storm report, Mar 3, 5:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FREEZING RAIN    HOYLETON                38.45N 89.27W
03/03/2008  E0.00 INCH       WASHINGTON         IL   TRAINED SPOTTER

            A LIGHT GLAZE STARTING TO DEVELOP. FREEZING RAIN
            CURRENTLY.

&&

TES
Local storm report, Mar 3, 5:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FREEZING RAIN    AVISTON                 38.61N 89.61W
03/03/2008  E0.18 INCH       CLINTON            IL   TRAINED SPOTTER

            FREEZING RAIN WITH SOME SLEET PRESENTLY.

&&

TES
Local storm report, Mar 3, 5:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FREEZING RAIN    SPARTA                  38.15N 89.72W
03/03/2008  E0.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

            A GLAZE JUST STARTING TO DEVELOP. FREEZING RAIN
            PRESENTLY.

&&

TES
Local storm report, Mar 3, 7:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FREEZING RAIN    FREDERICKTOWN           37.56N 90.30W
03/03/2008  E0.25 INCH       MADISON            MO   TRAINED SPOTTER

            LIGHT FREEZING RAIN PRESENTLY.

&&

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Macoupin

When
March 3, 8:00 PM CST to March 4, 6:00 PM CST
Where
Macoupin forecast zone
Reported by
Emergency Manager
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
March 3, 8:00 PM CST to March 4, 6:00 PM CST
Where
Madison forecast zone
Deaths
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 3, 8:00 PM CST to March 4, 6:00 PM CST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heavy Snow, Jersey

When
March 3, 8:00 PM CST to March 4, 6:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Storm, Bond

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Bond forecast zone
Reported by
Trained Spotter
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
March 3, 8:00 PM CST to March 4, 12:00 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Madison2008-03-0368FemaleVehicle/Towed TrailerIndirect
Heavy Snow, Madison2008-03-0371MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88933, 88936, 88937, 88940, 88945, 88946, 88947, 88948, 88949, 88950, 88951, 88952.